Cancerous cells can dysregulate immune checkpoints as an important means to avoid immune surveillance and destruction. Specifically, cancerous cells can upregulate inhibitory immune checkpoint proteins, including cytotoxic T-lymphocyte associated protein-4, PD-1, and programmed death ligand 1 (PD-L1).
Nivolumab is a human immunoglobulin G4 monoclonal antibody that binds to the PD-1 receptor, blocking its interaction with PD-L1 and PD-L2. Blockade of this inhibitory checkpoint molecule removes the constraints on T-cell activation, amplifies antigen-specific T-cell responses, and encourages powerful antitumor responses. Nivolumab is the first anti–PD-1 approved for the treatment of patients with classical Hodgkin lymphoma (cHL) that has relapsed or progressed after autologous hematopoietic stem-cell transplantation (auto-HSCT) and posttransplantation brentuximab vedotin (BV).
Nivolumab has the potential to induce autoimmune activity, resulting in immune-related adverse events (irAEs), including gastrointestinal, hepatic, pulmonary, renal, endocrine, skin, and hypersensitivity/infusion-related toxicities. Prompt identification of these irAEs is critical for optimal care in patients with cHL receiving nivolumab.
CheckMate-205 is an ongoing, international, single-arm, phase 2 study examining the efficacy and safety of nivolumab in patients with cHL after auto-HSCT. Inclusion criteria for this study included Eastern Cooperative Oncology Group performance status of 0 or 1, and prior high-dose conditioning chemotherapy followed by auto-HSCT as a part of salvage therapy for cHL. Patients could be BV-naïve or may have had prior BV. Exclusion criteria included known central nervous system lymphoma, nodular lymphocyte-predominant Hodgkin lymphoma, prior allogeneic stem-cell transplantation, chest radiation ≤24 weeks prior to first dose, and carmustine ≥600 mg/m2 received as part of the pretransplant conditioning regimen. Median age was 34 years, and patients received a median of 4 prior therapies.
A total of 243 patients was divided into 3 treatment arms: adults with cHL, auto-HSCT failure, and naive to BV (cohort A; n = 63); adults with cHL and treated with BV after auto-HSCT (cohort B; n = 80); and adults with cHL and treated with BV before and/or after auto-HSCT (cohort C; n = 100). Patients received nivolumab 3 mg/kg intravenously every 2 weeks until progression or unacceptable toxicity.
Adverse events (AEs) were recorded on-treatment every 2 weeks between the first dose and 30 days after the last dose, and irAEs were reported up to 100 days after the last dose. Serious AEs were defined as any medical occurrence that could result in death; inpatient hospitalization or prolongation of hospitalization; persistent or significant disability; or being considered at the investigator’s discretion as life-threatening and able to endanger the patient or require intervention. IrAEs were defined as AEs requiring immunomodulating medication, with the exception of those of endocrine origin. Dose modifications, including dose reductions, were not allowed. Patients had follow-up visits for safety assessments 35 (±7) days from their last dose of nivolumab, and then 80 days later.
At a median of 23 doses of nivolumab and 13 months of follow-up, 182 (75%) patients had a relative dose intensity >90%. Dose delay of ≥1 was required in 57% of patients. Seven percent of doses received were delayed, with 55% due to AEs and 79% for <15 days. Treatment-related AEs (TRAEs) occurred in 77% of patients, with 21% being grade 3 or 4. No treatment-related deaths occurred. The most common any-grade individual TRAEs were fatigue (21%), diarrhea (15%), nausea (10%), pruritus (10%), and rash (12%).
Grade 3 or 4 irAEs occurred in ≤4% of patients in each category, and serious irAEs of any grade were reported for 2% of patients in each category. The median time to onset of irAEs of any grade was variable, ranging from <2 weeks for hypersensitivity to 29 weeks for diarrhea/colitis. IrAEs occurred in the following categories: rash (7%), hepatitis (5%), pneumonitis (5%), hypersensitivity (4%), infusion-related reaction (4%), diarrhea/colitis (2%), thyroid-related (14%), nephritis/renal dysfunction (<1%), and diabetes mellitus (1%).
Most irAEs resolved with immunomodulating medication or dose delay. Five percent of patients discontinued treatment because of irAEs. In patients experiencing hypersensitivity, 8% received high-dose corticosteroids for a median of 0.1 weeks and 1% required a dose delay. In those with thyroid-related irAEs, 3% required dose delay. In patients with pneumonitis, 10% received high-dose corticosteroids for a median of 11 weeks, 5% required a dose delay, and 4% discontinued treatment. In patients with diarrhea/colitis, 5% received high-dose corticosteroids for a median of 4 weeks and 2% discontinued treatment. In patients with hepatitis, 12% received high-dose corticosteroids for a median of 5 weeks, 6% required a dose delay, and 6% discontinued treatment. In patients with rash, 3% received high-dose corticosteroids for a median of 18 weeks and 3% required dose delay.
Most TRAEs were grade 1 to 2, and were consistent with the known safety profile of nivolumab. The incidence of any grade irAEs was low, and grade 3 to 4 irAEs occurred in <4% of patients. Most irAEs were manageable and resolved with immunomodulating medication or dose delay, and 5% led to discontinuation.
Nivolumab is the first immune checkpoint inhibitor approved in patients with relapsed or refractory cHL. It was well-tolerated, and the safety profile in this patient population was consistent with prior studies in solid tumors. Although most TRAEs and treatment-related select AEs were low grade, prompt identification is crucial to ensure successful management and resolution.
Wesson E, et al. ONS Abstract IS-24.